Concerning ill-posedness for semilinear wave equations


In this paper, we investigate the problem of optimal regularity for derivative semilinear wave equations to be locally well-posed in \(H^{s}\) with spatial dimension \(n \le 5\). We show this equation, with power \(2\le p\le 1+4/(n-1)\), is (strongly) ill-posed in \(H^{s}\) with \(s = (n+5)/4\) in general. Moreover, when the nonlinearity is quadratic we establish a characterization of the structure of nonlinear terms in terms of the regularity. As a byproduct, we give an alternative proof of the failure of the local in time endpoint scale-invariant \(L_{t}^{4/(n-1)}L_{x}^{\infty }\) Strichartz estimates. Finally, as an application, we also prove ill-posed results for some semilinear half wave equations.

This is a preview of subscription content, access via your institution.


  1. 1.

    In fact, we can show \(\Box u = (u_{t}-u_{x_{1}})^{p}\) is strongly ill-posed or \(\Box u=u^{2}_{t}\) (\(n\le 4\)) is ill-posed in \(H^{s_{l}}\), see Theorems 3.4 and 5.1.

  2. 2.

    When \(n=1\) and \(1/2<s<1\), with \(C^{\alpha \beta }=cm^{\alpha \beta }\), it is understood that the Eq. (1.6) is satisfied in the divergence form \(m^{\alpha \beta }\partial _\beta (e^{-cu}\partial _\alpha u)=0\).

  3. 3.

    Let \(w(t,x_{1}) = (\partial _{t}-\partial _{x_{1}})u\), then (3.8) becomes an ordinary differential inequality along characteristics

    $$\begin{aligned}\frac{dw(t,t+x_{1})}{dt} = w^{p}, \ w(0,x_{1}) = -2\varepsilon \chi '(x_{1})>0, x_1\in (2^{-j}, 2-2^{-j}-2t).\end{aligned}$$

    It is easy to obtain for \(x_1\in (2^{-j}, 2-2^{-j}-2t)\)

    $$\begin{aligned}&w(t, t+x_{1})= \frac{w(0,x_1)}{(1-(p-1)tw^{p-1}(0,x_1))^{1/(p-1)}} \\&\quad = \frac{2\varepsilon |\chi '(x_{1})|}{(1-(2\varepsilon )^{p-1}(p-1)t|\chi '(x_{1})|^{p-1})^{1/(p-1)}}, \end{aligned}$$

    as long as \(1-(p-1)tw^{p-1}(0,x_1) >0\).

  4. 4.

    When \(t+\mu (t)< x_{1} < 2-t\), \(t<1\), we have

    $$\begin{aligned}&\partial _{x_{1}}h(t,x_{1})= (2\varepsilon )^{p-1}(p-1)^{2}t\alpha \left( \ln \frac{6}{x_{1}-t}\right) ^{\alpha (p-1)-1}\frac{1}{x_{1}-t} > 0, \\&\partial _{x_{1}}^{2}h(t, x_{1})=-\frac{(2\varepsilon )^{p-1}(p-1)^{2}t}{(x_{1}-t)^{2}}\left( \ln \frac{6}{x_{1}-t}\right) ^{\alpha (p-1)-2} \left( \left( \ln \frac{6}{x_{1}-t}\right) -(1-\alpha (p-1))\right) \le 0. \end{aligned}$$



  1. 1.

    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces. Pure and Applied Mathematics (Amsterdam), vol. 140. Elsevier/Academic Press, Amsterdam (2003)

    Google Scholar 

  2. 2.

    Bahouri, H., Chemin, J.-Y., Danchin, R.: Fourier Analysis and Nonlinear Partial Differential Equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 343. Springer, Heidelberg (2011)

    Google Scholar 

  3. 3.

    Dinh, V.D.: On the Cauchy problem for the nonlinear semi-relativistic equation in Sobolev spaces. Discrete Contin. Dyn. Syst. 38, 1127–1143 (2018)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Ettinger, B., Lindblad, H.: A sharp counterexample to local existence of low regularity solutions to Einstein equations in wave coordinates. Ann. Math. 2, 311–330 (2017)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Fang, D., Wang, C.: Some remarks on Strichartz estimates for homogeneous wave equation. Nonlinear Anal. 65, 697–706 (2006)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Fang, D., Wang, C.: Local well-posedness and ill-posedness on the equation of type \(\Box u = u^{k}(\partial u)^{\alpha }\). Chin. Ann. Math. 3, 361–378 (2005)

    Article  Google Scholar 

  7. 7.

    Fang, D., Wang, C.: Almost global existence for some semilinear wave equations with almost critical regularity. Commun. Partial Differ. Equ. 38, 1467–1491 (2013)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Fujiwara, K., Georgiev, V., Ozawa, T.: On global well-posedness for nonlinear semirelativistic equations in some scaling subcritical and critical cases. J. Math. Pures Appl. 136, 239–256 (2020)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Guo, Z., Li, J., Nakanishi, K., Yan, L.: On the boundary Strichartz estimates for wave and Schrödinger equations. J. Differ. Equ. 265, 5656–5675 (2018)

    Article  Google Scholar 

  10. 10.

    Grisvard, P.: Elliptic Problems in Nonsmooth Domains, Monographs and Studies in Mathematics, vol. 2424. Pitman (Advanced Publishing Program), Boston (1985)

    Google Scholar 

  11. 11.

    Hidano, K., Wang, C.: Fractional Derivatives of Composite Functions and the Cauchy Problem for the Nonlinear Half Wave Equation, Selecta Math. (N.S.), vol. 25, No. 1, Paper No. 2 (2019)

  12. 12.

    Hidano, K., Jiang, J., Lee, S., Wang, C.: Weighted fractional chain rule and nonlinear wave equations with minimal regularity. Rev. Mat. Iberoam. 36, 341–356 (2020)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Klainerman, S.: Global existence for nonlinear wave equations. Commun. Pure Appl. Math. 33, 43–101 (1980)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Klainerman, S., Machedon, M.: Estimates for null forms and the spaces \(H_{s,\delta }\). Int. Math. Res. Notices 1996(17), 853–865 (1996)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Klainerman, S., Machedon, M.: On the algebraic properties of the \(H_{n/2,1/2}\) spaces. Int. Math. Res. Notices 1998(15), 765–774 (1998)

    Article  Google Scholar 

  16. 16.

    Klainerman, S., Selberg, S.: Bilinear estimates and applications to nonlinear wave equations. Commun. Contemp. Math. 2, 223–295 (2002)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Lindblad, H.: A sharp counterexample to the local existence of low-regularity solutions to nonlinear wave equations. Duke Math. J. 72, 503–539 (1993)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Lindblad, H.: Counterexamples to local existence for semi-linear wave equations. Am. J. Math. 118, 1–16 (1996)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Lindblad, H.: Counterexamples to local existence for quasi-linear wave equations. Math. Res. Lett. 5, 605–622 (1998)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Machihara, S., Nakamura, M., Nakanishi, K., Ozawa, T.: Endpoint Strichartz estimates and global solutions for the nonlinear Dirac equation. J. Funct. Anal. 219, 1–20 (2005)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Ponce, G., Sideris, T.C.: Local regularity of nonlinear wave equations in three space dimensions. Commun. Partial Differ. Equ. 18, 169–177 (1993)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Sterbenz, J.: Global regularity and scattering for general non-linear wave equations. II. (4+1) dimensional Yang–Mills equations in the Lorentz gauge. Am. J. Math. 129, 611–664 (2007)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Tao, T.: Nonlinear dispersive equations, local and global analysis, CBMS Regional Conference Series in Mathematics, vol. 106. American Mathematical Society, Providence (2006)

    Google Scholar 

  24. 24.

    Tataru, D.: On the equation \(\Box u = |\nabla u|^{2}\) in 5+1 dimensions. Math. Res. Lett. 6, 469–485 (1999)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Zhou, Y.: On the equation \(\Box u = |\nabla u|^{2}\) in four space dimensions. Chin. Ann. Math. Ser. 24, 293–302 (2003)

    MathSciNet  Article  Google Scholar 

Download references


The authors were supported in part by NSFC 11971428. The second author would like to thank Professor Gang Xu for helpful discussion on the extension of initial data in low dimensions.

Author information



Corresponding author

Correspondence to Chengbo Wang.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by F. H. Lin.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Liu, M., Wang, C. Concerning ill-posedness for semilinear wave equations. Calc. Var. 60, 19 (2021).

Download citation

Mathematics Subject Classification

  • 35L05
  • 35L15
  • 35L67
  • 35L71
  • 35B33